Article

Troponin I and C-reactive protein are commonly detected in patients with breast cancer treated with dose-dense chemotherapy incorporating trastuzumab and lapatinib.

Memorial Sloan-Kettering Cancer Center, New York, NY, USA.
Clinical Cancer Research (Impact Factor: 8.19). 03/2011; 17(10):3490-9. DOI: 10.1158/1078-0432.CCR-10-1359
Source: PubMed

ABSTRACT There are no validated methods of early detection of cardiotoxicity from trastuzumab (T) following anthracycline-based chemotherapy. Currently changes in left ventricular ejection fraction (LVEF) are assessed but this approach has limited sensitivity and specificity. Within a prospective feasibility study of dose-dense (dd) doxorubicin and cyclophosphamide (AC) → weekly paclitaxel (P) with T and lapatinib (L), we included a preplanned analysis of correlative cardiac Troponin I (cTnI) and C-reactive protein (CRP) as early biomarkers of cardiotoxicity.
As previously described, patients received ddACx 4 → PTL → TL. LVEF was assessed at months 0, 2, 6, 9, and 18 and cTnI and CRP measured every 2 weeks during chemotherapy then at months 6, 9, and 18. These biomarkers were correlated with changes in LVEF.
Ninety-five patients enrolled. Overall, 3 (3%) patients withdrew during AC and 41 (43%) withdrew during PTL → TL, mostly due to diarrhea. Median LVEF was 68% (baseline), 69% (month 2), 65% (month 6), 65% (month 9), and 65% (month 18). The majority (67%) had a detectable cTnI during the study. The proportion of detectable cTnIs increased over time; 4% at baseline, 11% at month 2, and 50% at month 3. The timing of these detectable cTnIs preceded maximum-recorded decline in LVEF. However, overall, maximum cTnI levels did not correlate with LVEF declines. A detectable CRP was seen in 74/95 (78%) but did not correlate with LVEF declines.
In patients receiving ddAC → PTL, cTnIs are commonly detected. These elevations may precede changes in LVEF but, as assessed in this trial, do not predict CHF.

0 Bookmarks
 · 
92 Views